Here's the way my new depression medication was explained to me:
Imagine your depressed brain is the side of barn. On that barn there are three targets. These three targets are the neurotransmitter receptors for seratonin, norepinephrine, and dopamine. Antidepressants are like arrows being shot at the targets. Taking Lexapro, an SSRI, was like firing an arrow at the same spot on the seratonin target over and over. It works for awhile, but eventually you've shot arrows at the one spot for so long there's nothing left to hit. That part of the target is just a hole. If you switch to a different SSRI it aims at another part of the seratonin target and can help alleviate depression symptoms. That still leaves the other two targets untouched. What you do with those target depends on your symptoms. For me, my depression involves a lot of anxiety and intrusive thoughts so I needed the SSRI to take the edge off the anxiety but I needed something more for the intrusive thoughts. The psychiatrist I met with recommended Cymbalta because it is a SNRI (seratonin-norepinephrine reuptakte inhibitor). It works on two targets at once.
I started taking the Cymbalta on the 15th of July and the intrusive thoughts stopped after about a week. After about two weeks I noticed that I was hvaing more fun with my kids. I didn't mind playing on the floor with them or horsing around as much. I seemed to have more patience. Also at around two weeks I began feeling motivated to do housework (much to my husband's delight!). I'd never given up completely on the housework but I always found it overwhelming and it took a lot energy to work up to doing it. I could never figure out where to start and I spent a lot of time feeling distracted and forgetting what I was working on. After the Cymbalta had begun to kick in I was able to focus better and keep the house cleaner. (Notice I didn't say it was clean, just cleaner. If I could only get my kids to put their toys away!) I also started sleeping a lot deeper and would actually wake up refreshed on occasion. I've had a few crazy dreams. My favorite one was when I dreamed that my husband had to take all my friends as plural wives. It quickly turned into some sort of bizarre, pioneer-era Bachelorette show with me constantly protesting, "I get to be the first wife because I already had his children!" Like I said, CRAZY dreams. Anyway, Over the last week I've noticed an uptick in my energy level. I've even started working on my book again.
So that's all the good. Now here's the bad. The list of side effects for Cymbalta includes: nausea, increased sleepiness, and increased sweating. I have all those. So much so that I took a pregnancy test just to make sure I didn't have an accidental bun in the oven. (I don't. Thank goodness! I'm just not ready for more kids yet . . .) The nausea has been manageable but it still surprises me. The sleepiness has been almost comical. For the first week or so I HAD to nap every afternoon. One day I sat down to rewind a movie for the kids and just konked out. When I woke up two hours later my 2 1/2 year old was buck naked and snuggled up next to me eating candy while watching the credits roll. My five year old was just relaxing on the couch and my one year old was still napping, but I could tell I'd missed something. I'm still pretty sleepy but if I keep working I can get through it. It's odd to me that I'm sleepy but I have the motivation (and sometimes the energy) to do so much more housework and stuff. The sweatiness is, um, really kind of gross. I have to keep a towel nearby when I work out and I'm betting our electric bill will go up since I've been using the air conditioner a lot more. Oh, and I'm thirsty all the time.
When all is said and done I'm glad that I started the new medicine. It's been good to feel more functional and I just feel more relaxed since I'm not constantly combatting images of knives and blood (those are the intrusive thoughts). But the side effects are enough to make me want to wean off this as soon as possible. Which I think means at least six months. Maybe a year. The psychiatrist I meant with says maybe never. For now, I'm just taking it one day at a time.